Texas, 2013Hail in Texas, January 29, 2013
January 29, 2013 · NWS SJT · 1 event in 1 county or zone
An eastward moving dryline and an approaching upper level disturbance triggered an isolated severe thunderstorm that produced large hail in Callahan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An eastward moving dryline and an approaching upper level disturbance triggered an isolated severe thunderstorm that produced large hail in Callahan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 29, 10:00 AM CST, 57 minutes earlier.
Area forecast discussion, Jan 29, 10:00 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1000 AM CST TUE JAN 29 2013
.UPDATE...
UPATED TO ADD MORNING THUNDERSTORM FARTHER WEST. INCREASED
TEMPERATURES AND DEW POINTS.
&&
.DISCUSSION...
DRYLINE AND SURFACE TROUGH WERE FARTHER WEST THIS MORNING WITH MID
LEVEL CLOUDS PREVENTING MIXING. THUNDERSTORMS WERE DEVELOPING
BETWEEN OZONA AND MERTZON ALONG THE TROUGH. POTENTIAL EXISTS FOR A
STRONG..POSSIBLY EVEN A SEVERE STORM AS THE SURFACE TROUGH MOVES
EAST THROUGH EARLY AFTERNOON...MAINLY ALONG AND EAST AF A SAN ANGELO TO
ABILENE TO THROCKMORTON LINE WITH RUC SFC BASE CAPES OF 1500 TO
1900 J/KG.
04
&&
.PREV DISCUSSION... /ISSUED 516 AM CST TUE JAN 29 2013/
AVIATION...
/12Z UPDATE/
VFR CONDITIONS WILL CONTINUE OVER THE NORTHERN TERMINALS THROUGH
THE TAF PERIOD. MVFR CEILINGS OVER THE SOUTHERN TERMINALS WILL
LIFT TO VFR BY NOON...REMAINING VFR FOR THE REMAINDER OF THE TAF
PERIOD. A COLD FRONT WILL MOVE QUICKLY EAST THROUGH THE AREA THIS
MORNING BRINGING HIGH WINDS TO THE TERMINALS. SURFACE WINDS WILL
CONTINUE TO INCREASE IN SPEED THROUGH THE DAY. KABI CAN EXPECT
WESTERLY GUSTS TO OVER 30KT FOR MOST OF THE DAY WITH GUSTS AS HIGH
AS 45KT BY NOON. WINDS AT KSJT WILL GUST TO AROUND 35KT BY NOON.
FOR THE SOUTHERN TERMINALS EXPECT WIND GUSTS FROM 25KT TO 35KT BY
NOON. WINDS WILL DECREASE TO LESS THAN 20KT BY THIS EVENING AT ALL
TERMINALS. BLDU WILL REDUCE VISIBILITIES AT THE NORTHERN
TERMINALS BY NOON TO AROUND 6SM.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 69 34 56 31 68 / 20 5 0 0 0
SAN ANGELO 70 36 56 27 68 / 20 0 0 0 0
JUNCTION 72 35 59 26 68 / 20 5 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...
COLEMAN...CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES...
KIMBLE...MENARD...NOLAN...RUNNELS...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...THROCKMORTON...TOM GREEN.
WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...
FISHER...HASKELL...IRION...JONES...MCCULLOCH...NOLAN...RUNNELS...
SHACKELFORD...STERLING...TAYLOR...THROCKMORTON...TOM GREEN.
&&
99/99
Hazardous weather outlook, Jan 29, 10:05 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1005 AM CST TUE JAN 29 2013
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301615-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
1005 AM CST TUE JAN 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG A EAST
OF A HASKELL...BALLINGER...BRADY LINE THROUGH MID AFTERNOON. THE
MAIN THREAT WILL BE LARGE HAIL.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MOST OF WEST
CENTRAL TEXAS THIS AFTERNOON AS DRY CONDITIONS COMBINE WITH STRONG
WEST WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
04
Hail, Callahan
- When
- January 29, 10:57 AM CST to 11:10 AM CST
- Where
- Callahan County, 3.23 mi WNW of Rowden
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.220, -99.400
A trained spotter reported mostly marble sized hail with a few just under golfball size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, January 29 to 30, 2013$1.6 million · EF2 · 28 events
- Tornadoes and Damaging Winds in Illinois, January 29, 20132 injured · $579,000 · EF2 · 24 events
- Tornadoes and Damaging Winds in Missouri, January 29, 2013$965,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 2013$790,000 · EF2 · 8 events
- Tornado and Damaging Winds in Louisiana, January 29 to 30, 2013$388,000 · EF2 · 8 events
- Tornadoes and Flash Flood in Mississippi, January 29 to 30, 2013$914,000 · EF1 · 23 events
- Tornadoes and Flooding in Missouri, January 29, 2013$415,000 · EF1 · 28 events
- Flash Flooding and Damaging Winds in Tennessee, January 29 to 30, 20137 injured · $135,000 · 96 kt wind · 10 events
- Winter Storm in Iowa, January 29 to 30, 2013$750,000 · 30 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 20131 injured · $573,000 · EF0 · 27 events
- Tornado and Hail in Oklahoma, January 29, 2013$266,000 · EF1 · 11 events
- Tornado and Flash Flood in Mississippi, January 29 to 30, 2013$175,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431922.